Wisconsin, 2004

Winter Storm in Wisconsin, February 19 to 20, 2004

February 19 to 20, 2004 · NWS ARX · 2 events in 2 counties and zones

Snowfall accumulation of 6 to 7 inches affected parts of north central Wisconsin. 5 inches at Dorchester (Clark County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snowfall accumulation of 6 to 7 inches affected parts of north central Wisconsin. Snowfall reports from weather observers included 7.0 inches at Goodrich and Medford (Taylor County), 6.0 inches at Perkinstown and Gad (Taylor County) and 6.5 inches at Dorchester (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 19, 9:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 19, 9:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
915 PM CST THU FEB 19 2004

.UPDATED...
01Z SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS NORTHERN OKLAHOMA...
WITH WARM FRONT EXTENDING INTO SOUTHERN IOWA AND NORTHERN
ILLINOIS. INFRARED SATELLITE IMAGERY SHOWING DRIER AIR ACROSS IOWA
AND EXTENDING INTO WESTERN WISCONSIN. AREA RADARS SHOWING A BAND OF
PRECIPITATION TO THE NORTH OF A WABASHA MINNESOTA...TO NEILLSVILLE
WISCONSIN LINE IN AREA WHERE RUC IS INDICATING 850MB-700MB FN
CONVERGENCE. CALLS TO AREA LAW ENFORCEMENT AGENCIES AND SPOTTERS
INDICATE A MIXED BAG ACROSS CLARK COUNTY...WITH SLEET AND SNOW ACROSS
TAYLOR COUNTY. A QUICK LOOK AT THE 00Z ETA IS SHOWING THIS BAND TO
REMAIN RELATIVELY STATIONARY...AS SECOND SURGE OF MOISTURE COMES
NORTHWARD LATER TONIGHT WITH THE MAIN SURFACE LOW. THIS SHOULD
SPREAD PRECIPITATION ACROSS THE ENTIRE AREA. HAVE UPDATED THE GRIDS
TO ACCOUNT FOR THE DRIER AIR FARTHER SOUTH UNTIL MIDNIGHT...WITH
PRECIPITATION BECOME WIDESPREAD AFTER MIDNIGHT. OTHERWISE...REMAINDER
OF FORECAST LOOKS ON TRACK. WILL SEND OUT UPDATED PRODUCTS SHORTLY.

.PREV DISCUSSION...

.SHORT TERM...TONIGHT THROUGH SUNDAY

MAIN FORECAST CONCERNS WILL BE PRECIPITATION TYPE TONIGHT AND FRIDAY.

CURRENT KARX RADAR INDICATING PRECIPITATION BAND ACROSS SOUTHEAST
MINNESOTA EXTENDING BACK INTO SOUTH CENTRAL MINNESOTA. LATEST
20Z SURFACE OBSERVATIONS UNDERNEATH BAND OF PRECIPITATION INDICATING
ALL RAIN. TEMPERATURES ACROSS THE FORECAST AREA HAVE CLIMBED INTO
THE MIDDLE TO UPPER 30S THIS AFTERNOON.

BOTH 12Z THURSDAY ETA AND GFS MODELS IN MUCH BETTER AGREEMENT THIS
RUN. LATEST 12Z THURSDAY MESO-ETA CURRENTLY HANDLING BAND OF
PRECIPITATION WELL. 12Z MESO-ETA SOUNDINGS INITIALIZED SURFACE
TEMPERATURES TOO COLD ACROSS THE FORECAST AREA. THIS WILL HAVE A
MAJOR IMPACT ON PRECIPITATION TYPE TONIGHT. CONFIDENCE OF FORECAST
MODERATE WITH MODELS IN BETTER AGREEMENT THROUGH PERIOD.

BOTH ETA AND GFS MODELS IN AGREEMENT IN TRACKING SURFACE LOW OVER
WESTERN KANSAS INTO NORTHEAST ILLINOIS BY 18Z FRIDAY. 12Z MESO-ETA
SOUNDINGS INITIALIZED SURFACE TEMPERATURES TOO COLD COMPARED TO
CURRENT SURFACE OBSERVATIONS. WITH CLOUD COVER AND WARM AIR
ADVECTION OVER FORECAST AREA TONIGHT. THINKING TEMPERATURES WILL
BE ABOVE FREEZING TONIGHT. THEREFORE...HAVE REMOVED ANY MENTION OF
FREEZING RAIN ACROSS FORECAST AREA FOR TONIGHT...AND WILL GO WITH
RAIN CHANGING TO SNOW ACROSS FORECAST AREA. EXCEPT FOR THE EXTREME
NORTHERN COUNTIES ACROSS FORECAST AREA...WHERE PRECIPITATION WILL BE
ALL SNOW. WILL BE DROPPING JACKSON...ADAMS AND JUNEAU COUNTIES OUT OF
ADVISORY...AS SNOWFALL AMOUNTS WILL NOT MEET ADVISORY CRITERIA.

SURFACE LOW TRACKS INTO SOUTHERN CANADA FRIDAY NIGHT AND SATURDAY.
FORECAST AREA WILL CONTINUE TO BE UNDER WRAP AROUND/CYCLONIC FLOW
THROUGH SATURDAY MORNING. THINKING FLURRIES AND LIGHT SNOW SHOWERS
POSSIBLY INTO SATURDAY MORNING. WILL CONTINUE WITH PREVIOUS FORECAST
TREND OF SMALL PRECIPITATION CHANCES. SURFACE RIDGE BUILDS INTO
UPPER MIDWEST SATURDAY THROUGH SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS WILL BE PRECIPITATION CHANCES SUNDAY NIGHT AND
INTO MONDAY. BOTH 12Z WEDNESDAY ECMWF AND 00Z THURSDAY GFS IN PRETTY
GOOD AGREEMENT WITH OVERALL PATTERN THROUGH FORECAST PERIOD. BOTH
MODELS IN GOOD AGREEMENT IN EJECTING SURFACE LOW INTO THE SOUTHERN
PLAINS SUNDAY NIGHT AND MONDAY...AND EXTENDING SURFACE FRONT INTO
CENTRAL WISCONSIN. THINKING OVERRUNNING PRECIPITATION OVER FORECAST
AREA SUNDAY NIGHT AND MONDAY. WILL INTRODUCE AND INCREASE
PRECIPITATION CHANCES SUNDAY NIGHT AND INTO MONDAY. ARCTIC SURFACE
HIGH BUILDS INTO THE UPPER MIDWEST EARLY TUESDAY MORNING. THIS WILL
ALLOW FOR SEASONABLE TEMPERATURES ACROSS FORECAST AREA THROUGH MIDDLE
OF NEXT WEEK.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...WINTER WEATHER ADVISORY TONIGHT AND FRIDAY MORNING...
     WIZ017-029.

&&

DTJ/JLR
Hazardous weather outlook, Feb 19, 3:48 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CST THU FEB 19 2004

IAZ008>010-018-019-029-201100-
CHICKASAW-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
INCLUDING THE CITIES OF...CHARLES CITY...DECORAH...OELWEIN
348 PM CST THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. BANDS OF LIGHT RAIN WILL MOVE
THROUGH THE AREA DURING THE OVERNIGHT HOURS AS A STORM SYSTEM MOVES
NORTHEAST OUT OF THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE RAIN WILL THEN MIX WITH AND EVENTUALLY CHANGE OVER TO SNOW BY
FRIDAY MORNING AS COLDER AIR IS PULLED INTO THE STORM SYSTEM AS IT
MOVES INTO NORTHEASTERN ILLINOIS. SNOW ACCUMULATION OF LESS THAN AN
INCH IS EXPECTED THROUGH NOON FRIDAY BEFORE TAPERING OFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
SNOWFALL WOULD BE APPRECIATED FRIDAY.

IAZ011-030-WIZ054-055-061-201100-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-
INCLUDING THE CITIES OF...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...WAUKON
348 PM CST THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. BANDS OF LIGHT RAIN WILL MOVE
THROUGH THE AREA DURING THE OVERNIGHT HOURS AS A STORM SYSTEM MOVES
NORTHEAST OUT OF THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE RAIN WILL THEN MIX WITH AND EVENTUALLY CHANGE OVER TO SNOW BY
FRIDAY MORNING AS COLDER AIR IS PULLED INTO THE STORM SYSTEM AS IT
MOVES INTO NORTHEASTERN ILLINOIS. SNOW ACCUMULATION OF LESS THAN AN
INCH IS EXPECTED THROUGH NOON FRIDAY BEFORE TAPERING OFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
SNOWFALL WOULD BE APPRECIATED FRIDAY.

WIZ017-029-201100-
CLARK-TAYLOR-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
348 PM CST THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL INCREASE IN COVERAGE AND INTENSITY TONIGHT AS A STORM
SYSTEM MOVES NORTHEAST OUT OF THE SOUTHERN PLAINS. 1 TO 2 INCHES OF
SNOWFALL IS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH FRIDAY MORNING...TAPERING OFF TO FLURRIES
BY THE EVENING. ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF SNOWFALL
WOULD BE APPRECIATED TONIGHT AND FRIDAY.

MNZ079-086>088-094>096-WIZ032-033-041-053-201100-
BUFFALO-DODGE-FILLMORE-HOUSTON-LA CROSSE-MOWER-OLMSTED-TREMPEALEAU-
VERNON-WABASHA-WINONA-
INCLUDING THE CITIES OF...AUSTIN...LA CROSSE...ROCHESTER...VIROQUA...
WINONA
348 PM CST THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA AND
PORTIONS OF WESTERN WISCONSIN.

.DAY ONE...TONIGHT

RAIN WILL INCREASE ACROSS THE AREA DURING THE OVERNIGHT HOURS AS A
STORM SYSTEM PULLS NORTHEAST OUT OF THE SOUTHERN PLAINS. AS THE
STORM SYSTEM APPROACHES NORTHEAST ILLINOIS TOWARD MORNING...COLDER
AIR WILL BE PULLED INTO THE AREA...CHANGING THE RAIN TO SNOW ACROSS
SOUTHEAST MINNESOTA. LESS THAN AN INCH OF SNOWFALL IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH FRIDAY MORNING...TAPERING OFF TO FLURRIES
IN THE AFTERNOON. ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF SNOWFALL
ON FRIDAY WOULD BE APPRECIATED.

WIZ034-042>044-201100-
ADAMS-JACKSON-JUNEAU-MONROE-
INCLUDING THE CITIES OF...BLACK RIVER FALLS...MAUSTON...SPARTA/TOMAH
348 PM CST THU FEB 19 2004

.DAY ONE...TONIGHT

RAIN WILL INCREASE ACROSS THE AREA DURING THE OVERNIGHT HOURS AS A
STORM SYSTEM PULLS NORTHEAST OUT OF THE SOUTHERN PLAINS. AS THE
STORM SYSTEM APPROACHES NORTHEAST ILLINOIS TOWARD MORNING...COLDER
AIR WILL BE PULLED INTO THE AREA...CHANGING THE RAIN TO SNOW
MAINLY NORTHWEST OF A LINE FROM SPARTA TO MATHER AND FINLEY TOWARD
MORNING. LESS THAN AN INCH OF SNOWFALL IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH FRIDAY MORNING...TAPERING OFF TO FLURRIES
IN THE AFTERNOON. ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF SNOWFALL
ON FRIDAY WOULD BE APPRECIATED.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Clark

When
February 19, 11:00 PM CST to February 20, 11:00 AM CST
Where
Clark forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
February 19, 11:00 PM CST to February 20, 11:00 AM CST
Where
Taylor forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386508, 5386509.